Illinois, 2012

Hail in Illinois, March 30, 2012

March 30, 2012 · NWS LSX · 7 events in 3 counties and zones

A cold front moved through the region triggering showers and thunderstorms. The stronger storms were over southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cold front moved through the region triggering showers and thunderstorms. The stronger storms were over southern Illinois. There were several reports of large hail with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 30, 2:43 PM CST, 25 minutes earlier.

Area forecast discussion, Mar 30, 2:43 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
343 PM CDT FRI MAR 30 2012

.SHORT TERM...
ISSUED AT 201 PM CDT FRI MAR 30 2012
(TONIGHT)

WEAK COLD FRONT MAKING STEADY PROGRESS SOUTH AND CURRENTLY BISECTS
THE CWA...STRETCHING FROM NEAR ROLLA TO ST. LOUIS AND INTO CENTRAL
ILLINOIS/INDIANA TO LOW PRESSURE. AGGETATED CU FIELD HAS DEVELOPED
AND CONVECTIVE INITIATION SHOULD OCCUR SHORTLY ALONG AND AHEAD OF
THE FRONT. COULD SEE SOME STRONG/SEVERE STORMS...ESPECIALLY ACROSS
SOUTHWEST ILLINOIS WITH THE MAIN THREAT BEING LARGE HAIL AND
LOCALIZED WIND GUSTS OVER 60 MPH.

OTHERWISE...SKY SHOULD CLEAR TONIGHT WITH NORTH/NORTHEAST WIND
EXPECTED. LOW LEVEL MOISTURE REMAINS HIGH AND IF WINDS CAN GO
CALM...WE COULD SEE SOME FOG...ESPECIALLY IN THE VALLEYS. WILL
BRIEF ONCOMING SHIFT AND ALLOW THEM TO MONITOR BEFORE ADDING TO
THE GRIDDED DATABASE. HAVE BOOSTED TEMPS A FEW DEGREES FOR
TONIGHT GIVEN DEWPOINTS ARE STILL IN THE MIDDLE TO UPPER 50S
BEHIND THE FRONT.

CVKING

&&

.LONG TERM...
ISSUED AT 342 PM CDT FRI MAR 30 2012
(SATURDAY THROUGH NEXT FRIDAY)

EXPECT MAINLY DRY WEATHER FOR MOST OF THE WEEKEND AS A SHORTWAVE
TROUGH MOVES QUICKLY THROUGH THE AREA ON SATURDAY MORNING. WHILE
THE ATMOSPHERE OVER CENTRAL AND SOUTHEAST MISSOURI WILL BECOME
MODERATELY UNSTABLE WITH MINIMAL CAPPING DURING THE AFTERNOON...
LOOKS LIKE SHORTWAVE RIDGING BEHIND THE SHORTWAVE SHOULD LIMIT
STORM DEVELOPMENT. LONGWAVE RIDGE THEN BUILDS OVER THE AREA INTO
EARLY MONDAY. THERE IS SOME POTENTIAL THAT STORMS COULD DEVELOP
ALONG THE NOSE OF THE LOW LEVEL JET OVER NORTHEAST MISSOURI ON
SUNDAY NIGHT...BUT UPPER RIDGE WILL LIKELY LIMIT AREAL EXTENT OF
STORMS.

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH AT LEAST
MONDAY. 850MB TEMPERATURES WILL CLIMB INTO THE 16-20C RANGE WHICH
SUPPORTS HIGHS IN THE MIDDLE TO UPPER 90S.

CONFIDENCE IN THE FORECAST FOR MID TO LATE NEXT WEEK IS NOT HIGH
AS THERE IS POOR CONTINUITY IN THE GFS/CANADIAN GEM/ECMWF. WILL
KEEP CHANCE OF SHOWERS AND THUNDERSTORMS GOING MONDAY NIGHT/
TUESDAY WHEN A COLD FRONT MOVES THROUGH THE AREA WITH SLIGHT
CHANCES MID WEEK AS A UPPER LOW LINGERS SOMEWHERE IN THE CENTRAL
CONUS. EVEN WITH THE FRONT MOVING THROUGH...850MB TEMPS WILL STAY
IN THE 6-10C RANGE SUPPORTING TEMPERATURES AT OR ABOVE NORMAL.

BRITT

&&

.AVIATION...
ISSUED AT 1226 PM CDT FRI MAR 30 2012

WEAK COLD FRONT WILL CONTINUE TO SLIDE SOUTHEAST THIS AFTERNOON
ACROSS THE AREA WITH SHOWERS AND STORMS DEVELOPING ACROSS
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. TOO CLOSE TO NOT HAVE
AT LEAST A VCSH/CB IN THE ST. LOUIS METRO TAFS. OTHERWISE...VFR
CONDITIONS EXPECTED UNTIL LATER TONIGHT WHEN LIGHT WINDS AND
SUFFICIENT LOW LEVEL MOISTURE SHOULD RESULT IN MVFR FOG.

SPECIFICS FOR KSTL...
VFR CONDITIONS THIS AFTERNOON WITH JUST A SLIGHT CHANCE OF A
SHOWER DEVELOPING OVER THE TERMINAL. COLD FRONT WILL SLIDE
SOUTHEAST EARLY ON...WITH WINDS BECOMING NORTHWEST. WINDS BECOME
LIGHT TONIGHT AND THIS COULD RESULT IN SOME MVFR FOG. WINDS BECOME
EAST ON SATURDAY.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 30, 2:16 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CDT FRI MAR 30 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
316 PM CDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING
OVER PARTS OF SOUTHWEST AND SOUTH CENTRAL ILLINOIS. THE PRIMARILY
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY THIS EVENING.

BRITT

In the hours before

Special weather statement, Mar 30, 2:08 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
308 PM CDT FRI MAR 30 2012

ILZ069-070-302045-
CLINTON IL-MARION IL-
308 PM CDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLINTON AND
NORTHWESTERN MARION COUNTIES UNTIL 345 PM CDT...

AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARLYLE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHATTUC...
  BOULDER...
  SANDOVAL...
  FAIRMAN...
  PATOKA...
  KEYESPORT...
  FERRIN...
  VERNON...
  TONTI...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY
Local storm report, Mar 30, 2:15 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CDT FRI MAR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HAIL             RAMSEY                  39.14N  89.11W
03/30/2012  E0.25 INCH       FAYETTE            IL   CO-OP OBSERVER

            HEAVY RAIN ALSO REPORTED.

&&

DYE
Special weather statement, Mar 30, 2:47 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CDT FRI MAR 30 2012

ILZ069-302115-
CLINTON IL-
347 PM CDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLINTON COUNTY UNTIL
415 PM CDT...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARLYLE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOULDER...
  SHATTUC...
  HUEY...
  KEYESPORT...
  FERRIN...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY

The radar

The Evansville,IN radar (KVWX), 124 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Marion

When
March 30, 3:08 PM CST
Where
Marion County, 0.22 mi ENE of Lester
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.801, -88.976

Hail, Marion

When
March 30, 3:12 PM CST
Where
Marion County, Patoka
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.750, -89.100

Hail, Clinton

When
March 30, 3:50 PM CST
Where
Clinton County, Carlyle
Measured
1.5 in hail
Reported by
Public
Coordinates
38.620, -89.370

Hail, Washington

When
March 30, 4:03 PM CST to 4:04 PM CST
Where
Washington County, 0.62 mi NE of Lively Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.306, -89.612

Hail, Marion

When
March 30, 4:10 PM CST
Where
Marion County, 2.11 mi NNW of Odin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.649, -89.062

Hail, Marion

When
March 30, 4:11 PM CST
Where
Marion County, 2 mi NW of Selmaville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.620, -89.026

Hail, Marion

When
March 30, 4:48 PM CST
Where
Marion County, Centralia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.530, -89.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371050, 371051, 371052, 371054, 371055, 371056, 371057.